Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 80, NWS Wilmington, NC

July 14, 1997Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 14, 1997, 5:53 PM EDT for Florence County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1997, 5:53 PM EDT (21:53 UTC)
Expired
Jul 14, 1997, 6:45 PM EDT
In force
52 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 142155 RRA
SVRILM
SCC041-142245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
553 PM EDT MON JUL 14 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...FLORENCE COUNTY
 
A SEVERE THUNDERSTORM IN THE VICINITY OF PAMPLICO WILL DRIFT TO THE
NORTHEAST AT 5 TO 10 MPH. EXPECT DIME SIZED HAIL...BRIEF GUSTY
WINDS...AND 1 INCH RAINFALL FROM THIS STORM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:12 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 14, 2:12 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EDT MON JUL 14 1997

RAH: WOULD PREFER LOWER 90S AND NO POPS FOR TUE ALONG THE COAST.

CAE: WOULD PREFER TO NOT HAVE POPS FOR COASTAL COUNTIES ON TUE.

BOTH MODELS INDICATE THAT A WK S/WV SHOULD APPROACH THE AREA ON TUE.
EXPECTING THE S/WV TO WEAKEN AS MOVES INTO THE COL AREA IN THE UPPER
LEVEL FLOW OVER THE EASTERN U.S. AS A RESULT WILL SEE ONLY WK UVV/S AND
THESE SHOULD MAINLY BE OVER THE INLAND AREAS. AT THE SFC...THE WK LEE
SIDE TROF WILL PERSIST OVER THE CENTRAL CAROLINAS WITH A SEA BREEZE
DEVELOPING. FWC IS SHOWING A DRAMATIC INCREASE IN LOW LEVEL MOISTURE
WHILE THE ETA KEEPS SFC DEW POINTS AROUND 70. WITH THE WK SFC FLOW
THINK THE ETA HAS A BETTER IDEA. WITH THE LACK OF SFC MOISTURE THE SEA
BREEZE HAS BEEN QUIET THE LAST FEW DAYS AND PERSISTENCE WOULD INDICATE
THIS SHOULD BE THE CASE AGAIN ON TUE. FOR THIS REASON PREFER TO KEEP
THE POPS OUT FOR COASTAL REGIONS. FARTHER INLAND WHERE MORE HEATING
WILL TAKE PLACE COULD SEE SOME WIDELY SCT ACTIVITY ALONG THE SFC TROF.
FWC HAS ALSO BEEN TOO WARM ON HIGHS NEAR THE COAST AND SUG GOING WITH
LOWER 90S FOR TUE.

CWF: RIP CURRENTS HAVE BEEN A PROBLEM ALONG THE COAST TODAY AND EXPECT
THIS AGAIN ON TUE DUE TO THE SLOW MOVEMENT OF CLAUDETTE. AS THE STORM
MOVES SLOWLY N DO NOT SEE THE SEA HEIGHTS INCREASING ANY AND THINK THEY
WILL STAY AROUND 4 FT...WHICH IS WHAT WAS REPORTED ALONG THE BEACHES
TODAY. WINDS SHOULD GRADUALLY COME AROUND TO THE SW AHEAD OF THE SFC
TROF WITH SPEEDS OF 15 KT OR LESS.

ILM UU 071/092 071/091 072 011
FLO BB 072/094 072/094 072 021

IRELAND

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.